Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 29, 2017, 3:53 PM CDT for Jefferson County, Osage County, Shawnee County, Kansas. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2017, 3:53 PM CDT (20:53 UTC)
- Expired
- Mar 29, 2017, 4:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Jefferson County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:00 PM CDT | HAIL 1 | Berryton, KS | . |
| Mar 29, 4:08 PM CDT | HAIL 1 | Berryton, KS | CORRECTED REPORT TIME FROM MARCH 29 EVENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 3:48 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 429 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WUUS53 KTOP 292053
SVRTOP
KSC087-139-177-292130-
/O.NEW.KTOP.SV.W.0016.170329T2053Z-170329T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
353 PM CDT WED MAR 29 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in northeastern Kansas...
Eastern Shawnee County in east central Kansas...
North central Osage County in east central Kansas...
* Until 430 PM CDT
* At 353 PM CDT, a severe thunderstorm was located near Carbondale,
moving north at 35 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near,
Pauline and Berryton around 405 PM CDT.
Topeka and Tecumseh around 415 PM CDT.
Grantville around 420 PM CDT.
Meriden around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3877 9566 3878 9575 3921 9572 3921 9541
TIME...MOT...LOC 2053Z 193DEG 30KT 3887 9570
HAIL...1.75IN
WIND...<50MPH
$$
Skow4 follow-up statements
071
WWUS53 KTOP 292106
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
406 PM CDT WED MAR 29 2017
KSC139-292115-
/O.CAN.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Osage-
406 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSAGE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3887 9561 3887 9571 3921 9569 3921 9541
TIME...MOT...LOC 2105Z 194DEG 29KT 3893 9564
$$
KSC087-177-292130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Jefferson-Shawnee-
406 PM CDT WED MAR 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES...
At 405 PM CDT, a severe thunderstorm was located over northeastern
Topeka, moving north at 35 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Topeka around 415 PM CDT.
Tecumseh around 420 PM CDT.
Grantville around 425 PM CDT.
Meriden and Perry Lake around 430 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for east central
Kansas.
LAT...LON 3887 9561 3887 9571 3921 9569 3921 9541
TIME...MOT...LOC 2105Z 194DEG 29KT 3893 9564
HAIL...1.75IN
WIND...<50MPH
$$
Skow271 WWUS53 KTOP 292115 SVSTOP Severe Weather Statement National Weather Service Topeka KS 415 PM CDT WED MAR 29 2017 KSC087-177-292130- /O.CON.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/ Jefferson-Shawnee- 415 PM CDT WED MAR 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHWESTERN JEFFERSON AND EASTERN SHAWNEE COUNTIES... At 414 PM CDT, a severe thunderstorm was located near Tecumseh, moving north at 35 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Tecumseh around 420 PM CDT. Grantville around 425 PM CDT. Meriden and Perry Lake around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3891 9559 3898 9569 3921 9569 3921 9541 TIME...MOT...LOC 2114Z 193DEG 30KT 3901 9562 HAIL...1.25IN WIND...<50MPH $$ Skow
870 WWUS53 KTOP 292121 SVSTOP Severe Weather Statement National Weather Service Topeka KS 421 PM CDT WED MAR 29 2017 KSC087-177-292130- /O.CON.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/ Jefferson-Shawnee- 421 PM CDT WED MAR 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN SHAWNEE COUNTIES... At 421 PM CDT, a severe thunderstorm was located over Tecumseh, moving north at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Meriden and Perry Lake around 430 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3898 9555 3901 9566 3921 9569 3921 9541 TIME...MOT...LOC 2121Z 193DEG 30KT 3907 9560 HAIL...1.00IN WIND...<50MPH $$ Skow
572
WWUS53 KTOP 292126
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
426 PM CDT WED MAR 29 2017
KSC087-177-292135-
/O.EXP.KTOP.SV.W.0016.000000T0000Z-170329T2130Z/
Jefferson-Shawnee-
426 PM CDT WED MAR 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON AND
NORTHEASTERN SHAWNEE COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3898 9555 3901 9566 3921 9569 3921 9541
TIME...MOT...LOC 2125Z 193DEG 30KT 3910 9559
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:31 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 29, 1:31 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Topeka KS Issued by National Weather Service Kansas City/Pleasant Hill MO 131 PM CDT Wed Mar 29 2017 .SHORT TERM...(This evening through Thursday) Issued at 131 PM CDT Wed Mar 29 2017 Main focus in the short term will be the potential for a few strong to severe storms this afternoon across east central Kansas, where a few patches of sun have brought MUCAPEs up to around 500 J/kg, and deep layer shear remains around 60 kts. The window for any strong storms will be short as the surface low now near ICT lifts northeast, dragging a cold front through the remainder of the forecast area by early this evening and sweeping any robust deep convection out of the area. Storms are developing now and with limited instability may take a bit to get going, but will bear watching over the next several hours as they push northeast across southeastern portions of the forecast area. Low-level shear and helicities are quite strong, so main concerns with any strong, organized convection will be hail and perhaps an isolated tornado. Stratus and rain showers will follow behind on the northwest side of the low, and will linger through the overnight and into midday Thursday before exiting off to the east. .LONG TERM...(Thursday night through Wednesday) Issued at 131 PM CDT Wed Mar 29 2017 A brief lull in precipitation is expected Thursday night through Friday as shortwave ridging builds over the region, then another wave in the stream of disturbances slides across the southern CONUS this weekend through early in the work week, bringing precipitation chances Saturday and Sunday. Have added some isolated thunder on Saturday afternoon and evening, but the track of the surface low will be far enough south that most instability will focus mainly south of the CWA. Another low will follow in its wake Wednesday and Thursday with another very similar track, bringing a brief dry period Monday, then rain chances Tuesday through the end of the forecast period. Severe weather potential will depend on the track of each of these surface lows and their associated boundaries, but at this time appears to be focused more to the south of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1225 PM CDT Wed Mar 29 2017 IFR to low-end MVFR ceilings are expected through the next several hours as thick, low-based cu develops at KFOE and KTOP. Periods of rain showers will continue at KMHK and points westward through much of the afternoon and evening, although a brief break is possible during the mid- to late-afternoon. Scattered showers and an isolated storm or two will develop this afternoon and could impact KFOE and KTOP before 00z, then will push off to the east. This will leave behind perhaps a short break in precipitation as the surface low passes to the east, then rain showers and lowering IFR ceilings as well as north northwest winds tonight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Laflin LONG TERM...Laflin AVIATION...Laflin
Hazardous weather outlook, Mar 29, 1:43 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS ISSUED BY NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 143 PM CDT WED MAR 29 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-302300- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 143 PM CDT WED MAR 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS THROUGH MID EVENING MAINLY SOUTH OF THE I-70 AND I-35 CORRIDORS. HAIL WILL BE THE MAIN HAZARD ALONG WITH SOME STRONG WIND GUSTS. WIDESPREAD RAIN FROM 1-2 INCHES AND LOCALLY HEAVIER AMOUNTS ARE POSSIBLE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THE EARLY EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP LAFLIN
In the hours before
Local storm report, Mar 29, 11:54 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1154 AM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN 3 SE WHEATON 39.48N 96.28W
03/29/2017 M2.50 INCH POTTAWATOMIE KS TRAINED SPOTTER
STORM TOTAL.
&&
NWS TOPEKA KS
IRIS SYSTEMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 9:15 AM CDT | River Flood Warning | TOP | Lyon, Osage | 31 hr |
| Mar 29, 9:15 AM CDT | River Flood Warning | TOP | Lyon | 53 hr |
| Mar 29, 9:15 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Mar 29, 9:15 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Mar 29, 10:13 AM CDT | River Flood Warning | TOP | Pottawatomie | 43 hr |
| Mar 29, 10:13 AM CDT | River Flood Warning | TOP | Wabaunsee | 15 hr |
| Mar 29, 6:29 PM CDT | Special Weather Statement | TOP | Osage | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.